[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1987

Nicotine-Induced Exacerbation of Duodenal Ulcer

Author Affiliations

Elizabeth City, NC

Arch Intern Med. 1987;147(5):1001. doi:10.1001/archinte.1987.00370050192041
Abstract

To the Editor.  —Physicians are accustomed to advising patients with peptic ulcer disease to abstain from cigarettes, alcohol, caffeine, and nonsteroidal anti-inflammatory drugs. A new caveat needs to be added to the standard list.

Report of a Case.  —A 32-year-old man developed severe epigastric pain associated with nausea and vomiting. A roentgenogram of the upper gastrointestinal tract demonstrated a duodenal ulcer. He was treated with meperidine, promethazine, ranitidine, and sucralfate. Vomiting ceased, and the patient was discharged. He continued to have pain but no further vomiting until eight days after discharge, when he returned to the hospital because of severe vomiting. The patient stated that he had been complying with his medical regimen as prescribed. However, he had begun using nicotine gum to help him abstain from cigarette smoking. On two occasions during the 24 hours that preceded his return to the hospital, vomiting followed soon after chewing the nicotine

First Page Preview View Large
First page PDF preview
First page PDF preview
×